Texas, 2015

Flash Flood in Texas, August 31, 2015

August 31, 2015 · NWS BRO · 1 event in 1 county or zone

Shortly after noon, moisture deep in the atmosphere was activated by late morning/early morning heating, which triggered the sea breeze and boundaries set off by early morning storms. Between 2 and 4 pm, however, thunderstorms organized into a system of storms with broad rotation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Shortly after noon, moisture deep in the atmosphere was activated by late morning/early morning heating, which triggered the sea breeze and boundaries set off by early morning storms. Between 2 and 4 pm, however, thunderstorms organized into a system of storms with broad rotation. The broad rotation maintained a core of very heavy rain from Rancho Viejo through downtown Brownsville, including all neighborhoods along and west of Paredes Line Road. Much of greater Brownsville, particularly along and west of Paredes Line Road (FM 1847), was quickly inundated by one to four feet of water after nearly three hours of torrents dropped four to more than six inches of rain during the mid-afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 31, 11:35 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 31, 11:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1235 PM CDT MON AUG 31 2015

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...SHOWER AND THUNDERSTORM ACTIVITY BEGINNING TO POP UP
NEAR KBRO AND KHRL...WITH SOME WELL-DEFINED LOWERED CIGS IN THEIR
WAKE. ACTIVITY WILL SPREAD INLAND...REACHING KMFE LATER THIS
AFTERNOON. MADE MINOR TWEAKS TO SKY COVER...BUT OTHERWISE CLOUD
AND SHOWER WORDING REMAINS THE SAME. LOW CLOUDS SHOULD BREAK UP
THIS EVENING WHILE WINDS DECREASE TO AROUND 5KTS. A FEW SHOWERS
MAY AGAIN DRIFT NORTHWARD ACROSS KBRO AND MAYBE KHRL JUST BEFORE
DAWN...SIMILAR TO TODAY.

&&

.PREV DISCUSSION... /ISSUED 637 AM CDT MON AUG 31 2015/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...CURRENT RADAR SHOWS CONVECTION MOVING ASHORE FROM THE
GULF WATERS AND HAS IMPACTED BRO RECENTLY WITH ANOTHER BAND ON THE
MOVE TOWARDS THE LOWER VALLEY. CONVECTION WILL INCREASE IN
COVERAGE TODAY WITH A GOOD POSSIBILITY OF THE AERODROMES
EXPERIENCING SHOWERS AND STORMS TODAY. EXPECT TEMPO MVFR CONDS AND
POSSIBLY HIGH IFR UNDER THE STRONGER STORMS. CONVECTION WILL END
THIS EVENING.

PREV DISCUSSION... /ISSUED 358 AM CDT MON AUG 31 2015/

SHORT TERM  /TODAY THROUGH TUESDAY/...FORECAST CHALLENGE FOR THE SHORT
TERM WILL BE PRECIPITATION CHANCES AND PLACEMENT.

EARLY MORNING WATER VAPOR IMAGERY DEPICTS A MID LEVEL LOW PRESSURE
AREA SPINNING NICELY ACROSS SOUTH CENTRAL TEXAS WITH A FINGER OF DRY
AIR ADVECTING INTO TO THE WESTERN CWA ON THE SOUTHSIDE OF THIS
FEATURE. TIME HEIGHTS SHOW THIS DRY AIR NICELY IN THE 600-400MB
LAYER. THIS LOW PRESSURE AREA IS LOCATED WITHIN A BROAD TROUGH
EXTENDING FROM NORTHEAST MEXICO NORTHEASTWARD THROUGH EASTERN
ARKANSAS. PWAT ON THE 00Z BRO SOUNDING WAS 1.93 INCHES WITH EVEN
HIGHER PWATS SOUTHWARD INTO THE BAY OF CAMPECHE ACCORDING TO BLENDED
TPW PRODUCTS. AT THIS HOUR CONVECTION IN THE GULF IS INCREASING
AHEAD OF DEEPER MOISTURE AND LARGE SCALE LIFT.

TROUGH AXIS WILL MOVE SLOWLY EASTWARD TODAY FROM ITS PRESENT
LOCATION LEAVING THE AREA IN FAVORABLE LARGE SCALE LIFT. MID LEVEL
DRY AIR WILL QUICKLY MOISTEN THROUGH THE MORNING HOURS WITH
FAVORABLE SFC-700MB MOISTURE PROFILE. LOOKING UPSTAIRS AT
250MB...THERE IS SOME WEAK SPEED DIFFLUENCE IN CYCLONIC FLOW SOUTH
OF THE LOW AND TROUGH AXIS. NOT MUCH TO HANG YOUR HAT ON AT THE
SURFACE EXCEPT FOR WEAK SPEED AND DIRECTIONAL CONVERGENCE SO THE
SEABREEZE WILL BECOME ACTIVE LATER THIS MORNING WITH CONVECTION
SPREADING WESTWARD WITH TIME. HRRR SHOWS INITIATION IN THE COASTAL
SECTIONS AROUND 16Z THEN SPREADING WESTWARD AND I FOLLOWED THIS
TREND. EXPECT SCATTERED COVERAGE OF CONVECTION WITH BRIEF HEAVY
RAINFALL AND GUSTY WINDS CORRESPONDING TO INVERTED-V FORECAST
SOUNDINGS ACROSS MUCH OF THE AREA.

CONVECTION WILL WANE IN THE EVENING HOURS REACHING THE FAR WESTERN
SECTIONS. HIGHER PWAT AND MOISTURE WILL BE ADVECTED ACROSS THE AREA
TONIGHT INTO TUESDAY. DEEPER MOISTURE ARRIVES AS THE LARGE SCALE
LIFT MOVES EAST OF THE AREA AND THE TROUGH AXIS IS DIRECTLY
OVERHEAD. THEREFORE...LARGE SCALE LIFT IS NEUTRAL. CONVECTION WILL
GET GOING OVERNIGHT ONCE AGAIN ACROSS THE GULF WATERS THEN SPREAD
INLAND AND DEVELOP ON THE SEABREEZE ONCE AGAIN. A LITTLE COOLER MID
LEVEL TEMPERATURES WILL LEAD TO SLIGHTLY BETTER CAPES AND
INSTABILITY. GUSTY WINDS AND HEAVY DOWNPOURS WILL BE OF CONCERN ONCE
AGAIN TUESDAY.

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...500MB TROUGH AXIS TO
LINGER ALONG THE TEXAS COAST EXTENDING INTO THE RGV WEDNESDAY
THEN SHIFT EASTWARD THURSDAY BEFORE SOME OF THE ENERGY SPLITS AND
THE SOUTHERN END OF THE TROUGH TAKES ON A RETROGRADING TRACK AS AN
INVERTED TROUGH FRIDAY INTO SATURDAY. GFS ENSEMBLE MEAN AND
DETERMINISTIC MODELS ARE MORE DISTINCT WITH THE SOUTHERN ENERGY
/INVERTED TROUGH/ WITH WITH THE ECMWF NOT AS TRANSPARENT
INDICATING MORE ENERGY REMAINING WITH THE TROUGH RESIDING OVER THE
SE U.S. MOISTURE FIELDS AND POPS GUIDANCE TREND DOWN WEDNESDAY AND
THURSDAY FROM THE HIGH POPS OF MONDAY AND TUESDAY. GFS/MAV TRENDS
UP FRIDAY AS THE INVERTED TROUGH APPROACHES. ECMWF CONTINUES TO
HAVE A HIGH POP BIAS BUT SHOWS A DOWNWARD TREND THROUGH THE WEEK.
THE FORECAST IS LEANING MORE WITH GFS AND ITS STRONGER SOUTHERN
INVERTED TROUGH FEATURE WITH BOTH THE EMSEMBLE AND DETERMINISTIC
SOLUTIONS IN BETTER AGREEMENT THEN THE DIVERGING OR WEAKER ECMWF.

FORECAST TAKES ON A GENERAL MIDDLE OF THE ROAD TREND WITH
ISOLATED TO SCATTERED CONVECTION WITH WEDNESDAY AND FRIDAY AND
POSSIBLY NEXT SATURDAY SEEING THE HIGHEST CHANCES BETTER OVERALL
AREAL COVERAGE. DIFFICULT TO PINPOINT IF THE EAST WILL SEE MORE
PRECIPITATION THAN THE WEST ON ANY PARTICULAR DAY AS WE MOVE INTO
OUR RAINIEST MONTH. MODELS SUGGEST AN AVERAGE MOISTURE CONTENT
THROUGH THE ATMOSPHERIC COLUMN WITH PWATS AROUND 1.75 INCH RANGE.
DO NOT SEE ANY DEEP TROPICAL MOISTURE THAT WOULD RAISE THE CONCERN
OF HEAVY RAIN AT THIS TIME BUT ISOLATED DOWNPOURS ARE NOT OUT OF
QUESTION WITH ANY STORMS THAT DO DEVELOP. TEMPERATURES TO AVERAGE
NEAR SEASONAL NORMALS WITH NO EXTREMES INDICATED.

MARINE...NOW THROUGH TUESDAY...WEAK HIGH PRESSURE WILL SUPPORT
LIGHT TO MODERATE SOUTHEAST WINDS AND LOW SEAS. SHOWERS AND
THUNDERSTORMS WILL INCREASE TODAY THROUGH TUESDAY DUE TO
INSTABILITY ALOFT AND INCREASED MOISTURE MOVING UP FROM SOUTH OF
THE AREA.

TUESDAY NIGHT THROUGH FRIDAY...BROAD HIGH PRESSURE TO REMAIN OVER
THE GULF WITH A WEAK UPPER LEVEL TROUGH OVER THE NORTHWEST AND
NORTH CENTRAL GULF. LIGHT ONSHORE WINDS AND SLIGHT SEAS TO PERSIST
INTO THURSDAY. A MID LEVEL INVERTED TROUGH TO TRACK THROUGH THE
LOWER TEXAS COASTAL WATERS FRIDAY INTO SATURDAY WIND A SLIGHT
INCREASE OF ONSHORE WINDS AND SLIGHT UPTICK OF SEAS. DAILY SHOWERS
AND THUNDERSTORMS ARE EXPECTED WITH BEST CHANCES WEDNESDAY AND
FRIDAY.

BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

64
Hazardous weather outlook, Aug 31, 2:55 AM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
355 AM CDT MON AUG 31 2015

TXZ248>257-010900-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
355 AM CDT MON AUG 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY.
ANY OF THE STRONGER OR SLOWER-MOVING THUNDERSTORMS WILL HAVE THE
ABILITY TO PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL WITH
NUISANCE FLOODING ON ROADS AND IN LOW- LYING AND POORLY- DRAINING
AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST
THROUGH THE PERIOD. ANY OF THE STRONGER OR SLOWER-MOVING
THUNDERSTORMS WILL HAVE THE ABILITY TO PRODUCE GUSTY WINDS
AND LOCALLY HEAVY RAINFALL WITH NUISANCE FLOODING ON ROADS
AND IN LOW-LYING AND POORLY-DRAINING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-010900-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
355 AM CDT MON AUG 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 31, 11:43 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1243 PM CDT MON AUG 31 2015

TXZ255-311830-
INLAND CAMERON TX-
1243 PM CDT MON AUG 31 2015

...SPECIAL WEATHER STATEMENT...

AT 1243 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER OLMITO...MOVING WEST AT 10 MPH. RAINFALL AMOUNTS OF HALF AN
INCH TO AN INCH PER HOUR CAN BE EXPECTED WITH THIS STORM.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARLINGEN...SAN BENITO...LOS FRESNOS...RANCHO VIEJO...LA PALOMA...
LAURELES...CAMERON PARK...OLMITO...BROWNSVILLE AND SUNRISE MALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2594 9755 2594 9758 2596 9758 2597 9761
      2600 9762 2601 9765 2603 9764 2602 9765
      2602 9767 2603 9766 2603 9769 2602 9769
      2603 9772 2619 9770 2611 9739 2593 9741
      2593 9755
TIME...MOT...LOC 1743Z 096DEG 9KT 2602 9754

CASTILLO
Special weather statement, Aug 31, 12:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
138 PM CDT MON AUG 31 2015

TXZ253>255-311930-
INLAND WILLACY TX-INLAND CAMERON TX-HIDALGO TX-
138 PM CDT MON AUG 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HIDALGO...
SOUTHWESTERN WILLACY AND NORTHWESTERN CAMERON COUNTIES UNTIL 230 PM
CDT...

AT 136 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR RANCHO VIEJO...MOVING NORTHWEST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARLINGEN...SAN BENITO...RAYMONDVILLE...LA FERIA...LOS FRESNOS...
SANTA ROSA...LYFORD...RANCHO VIEJO...RIO HONDO AND NORTH BROWNSVILLE.

LAT...LON 2599 9763 2600 9762 2601 9765 2602 9764
      2603 9764 2602 9767 2603 9766 2603 9769
      2602 9769 2604 9771 2602 9771 2603 9776
      2603 9779 2643 9803 2654 9759 2606 9744
      2599 9762
TIME...MOT...LOC 1836Z 152DEG 4KT 2609 9757

JS

The radar

The Brownsville radar (KBRO), 14 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cameron

When
August 31, 1:00 PM CST to 7:00 PM CST
Where
Cameron County, 2.75 mi S of Los Fresnos to 1.88 mi SSW of Portway Acres
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
26.030, -97.480

Much of greater Brownsville, particularly along and west of Paredes Line Road (FM 1847), was quickly inundated by one to four feet of water after nearly three hours of torrents dropped four to more than six inches of rain during the mid-afternoon. Numerous vehicles were flooded. A school bus became trapped near Price Road and southbound U.S. 77 Frontage. The flooding was most severe in the Galaxia Colonia. Dozens of properties had some water inundation, particularly west of U.S. 88. In west Brownsville, a resaca overflowed its banks and flooded Laredo Road. Numerous roads were inundated, including U.S. 77 just south of the 511 interchange, the intersection of 511 and Paredes, and Alton Gloor near U.S. 77.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600711.